Mississippi, 2018

Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018

August 16 to 19, 2018 · NWS JAN · 23 events in 15 counties and zones

A warm and moist air mass, along with a series of disturbances across the region, allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, damaging winds, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$619,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A warm and moist air mass, along with a series of disturbances across the region, allowed for the development of showers and thunderstorms. Some of these storms produced flash flooding, damaging winds, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 16, 12:23 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 12:23 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
123 PM CDT Thu Aug 16 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Aviation weather concerns will be largely influenced by
convective coverage with scattered TSRA expected mainly during the
afternoon/evening...especially along east of the I-55 corridor
this afternoon/evening...and then potentially over entire area
Friday. Microburst potential will be rather high due to very
unstable airmass. After storms diminish this evening, patchy IFR fog
will be a concern late tonight into early Friday. Otherwise
expect VFR conditions and light wind. /EC/

&&

.DISCUSSION...

The previously mentioned upper level trough combined with hot
surface temps is supporting a favorable environment for getting
a few severe microbursts per JAN 12z raob/obs trends, and there
is consideration for adding a severe threat to the HWO given that
CAM guidance is trending up with convective coverage, particularly
over central/eastern MS. Today's limited heat danger threat for
the entire ArkLaMiss remains valid with heat indices currently on
pace with prior forecasts and no changes are necessary.
Otherwise, forecast elements are generally on track with only
minor adjustments made in this update. /EC/

Prior discussion below:

Today and tonight:

Moisture levels will continue to increase today as modest low
level flow from the south persists, bringing precipitable water
values up to near, to a little above, 2 inches in nearly all
areas of the region by the afternoon. Meanwhile, despite scattered
clouds through the day there should be enough sunshine and
insolation to boost temperatures into the low to mid 90s for all
areas with the surface "juice" underneath enough relatively chilly
temperatures well aloft to generate working CAPE values peaking
at or above 3000 j/kg at most locales midday through afternoon.
The best atmospheric lift related to a train of passing weak short
waves aloft should remain north of our region through tonight,
and this is where the highest coverage of showers and
thunderstorms should be. However, there is now some weaker
troffing aloft down the length of the Lower MS Valley and this
should work in concert with the mentioned heat and related
instability to fuel more diurnally-driven thunderstorm activity
than yesterday. The highest coverage of afternoon storms is
expected to be in eastern and southeastern MS, but in all areas a
vigorous storm cannot be ruled out through the afternoon and into
the early evening hours, although current thinking is that there
will not be enough ingredients to support a more than a very
isolated severe weather threat. This thinking may change by the
morning update if the 12Z JAN sounding looks to suggest a high
microburst potential. Also worth mentioning we will include a
LIMITED heat risk for all of the forecast area, although
exceedance of heat advisory criteria is not anticipated to be
widespread enough to warrant an official heat advisory product.

As mentioned, the bulk of semi-organized convective activity
through the day should be to our north where better moisture
advection and convergence will reside. By tonight there have been
a few models to suggest outflow emanating south from convection to
our north may trigger more potent storms pushing into at least the
northern half of the region. However, consensus on this scenario
is not good and the better odds are that most storms will die down
by mid to late evening and more solid and somewhat-organized
storms will wait until Friday to affect our forecast area. But the
forecast for tonight will have to be monitored closely, because
wind shear values start ramping up enough late tonight in northern
zones to present some threat of a damaging wind gusts if
convection can trend south faster than anticipated. /BB/

Friday through mid week next week...

An active pattern with chances of rain and storms in each period
will exist through the extended forecast. An upper shortwave
disturbance will begin to progress across the MS River Valley on
Friday pushing a surface front towards our region from the NW.
Storms will develop north of the ArkLaMiss, along the front,
before pushing into our region during the day as some marginal
instability develops. The best chances for strong and possibly
severe storms will exist on Friday north of the I-20 corridor. The
main threat with storms on Friday will be wind damage. Models
have come into better agreement in stalling the front over the
ArkLaMiss through the weekend, serving as a focus for storm
development each day. Pwats will remain near 2" through the
weekend supplying plenty moisture for storms to tap into. The main
threat with storms this weekend will be flash flooding.

Once the aforementioned boundary begins to lose influence on our
region, a deeper shortwave trough will begin to cross the Plains
and approach the MS Valley late in the weekend into early next
week. Models agree on a front associated with this upper
disturbance sweeping through the ArkLaMiss during the early week
period with a secondary front pushing through during midweek.
Both of these boundaries will help keep rain and storms in the
forecast. Drier will finally begin to advect into the region as
these fronts clear.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  91  73  89 /  40  35  47  37
Meridian      73  91  73  90 /  40  31  52  35
Vicksburg     74  92  74  91 /  21  18  43  35
Hattiesburg   73  91  73  90 /  52  30  59  27
Natchez       73  91  73  91 /  33  27  44  28
Greenville    74  89  74  89 /  20  28  64  64
Greenwood     74  90  74  88 /  26  24  69  62

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 16, 11:34 AM CST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1234 PM CDT Thu Aug 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-047-171745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington-
Issaquena-Sharkey-Warren-
1234 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, northwest Mississippi, and west
central Mississippi.

.DAY ONE...Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Heat stress will be a concern today, especially from late morning
through the afternoon hours when heat index values in the 100 to
105 range will be common.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible for locations mainly
north of the Interstate Twenty corridor Friday into Friday
evening. The main risk with any severe storms will be damaging
wind gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ018-019-025>033-035>039-042>046-048>066-072>074-171745-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1234 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

EXCESSIVE HEAT
THREAT...Limited
TIMING...Today

Strong daytime heating will lead to the development of isolated
severe storms later this afternoon into the early evening hours
over central and eastern Mississippi. Damaging wind gusts and
hail up to quarter size will be possible with the most intense
storms.

The combination of heat and humidity will increase heat stress
this afternoon as heat index values climb to near 105.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms are possible for locations mainly
north of the Interstate Twenty corridor Friday into Friday
evening. The main risk with any severe storms will be damaging
wind gusts.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Friday through Friday night.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Aug 16, 12:04 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
104 PM CDT THU AUG 16 2018

MSZ043-049-161830-
Rankin MS-Madison MS-
104 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN AND
SOUTHEASTERN MADISON COUNTIES UNTIL 130 PM CDT...

At 104 PM CDT, Meteorologists were tracking a strong thunderstorm
over Gluckstadt, or near Madison, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Rankin and southeastern Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3246 9015 3264 9002 3263 8985 3239 8999
TIME...MOT...LOC 1804Z 277DEG 5KT 3250 9005

TW
Special weather statement, Aug 16, 12:13 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
113 PM CDT THU AUG 16 2018

MSZ026-161845-
Grenada MS-
113 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA COUNTY
UNTIL 145 PM CDT...

At 113 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sabougla, or 17 miles east of Grenada. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Grenada County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3368 8951 3368 8963 3383 8957 3383 8951
TIME...MOT...LOC 1813Z 294DEG 4KT 3377 8951

TW
Special weather statement, Aug 16, 12:44 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
144 PM CDT THU AUG 16 2018

MSZ026-028-029-161915-
Grenada MS-Montgomery MS-Webster MS-
144 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA...
NORTHWESTERN WEBSTER AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 215
PM CDT...

At 144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Misterton, or 16 miles east of Grenada. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gore Springs, Sweatman, Misterton and Embry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3372 8951 3372 8933 3371 8931 3357 8939
      3357 8967 3373 8968 3381 8951
TIME...MOT...LOC 1844Z 314DEG 3KT 3371 8954

NF
Special weather statement, Aug 16, 12:48 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
148 PM CDT THU AUG 16 2018

MSZ030-031-161915-
Lowndes MS-Clay MS-
148 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM CDT...

At 148 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tibbee, or near West Point. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waverly and Bent Oak around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 8847 3342 8853 3346 8867 3356 8867
      3357 8868 3358 8867 3360 8846
TIME...MOT...LOC 1848Z 301DEG 3KT 3353 8860

NF
Special weather statement, Aug 16, 1:17 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
217 PM CDT THU AUG 16 2018

MSZ030-031-161945-
Lowndes MS-Clay MS-
217 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 245 PM CDT...

At 216 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tibbee, or 8 miles south of West Point. This storm was nearly
stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bent Oak, Tibbee and Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 8866 3342 8867 3354 8867 3357 8855
      3343 8844
TIME...MOT...LOC 1916Z 315DEG 2KT 3349 8862

NF
Special weather statement, Aug 16, 1:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
241 PM CDT THU AUG 16 2018

MSZ030-162015-
Clay MS-
241 PM CDT THU AUG 16 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLAY COUNTY UNTIL 315 PM
CDT...

At 241 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Montpelier to near Pheba. Movement
was southeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Pheba around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3381 8872 3374 8872 3356 8894 3356 8901
      3357 8902 3364 8902 3364 8903 3368 8903
      3376 8896 3376 8893 3379 8893 3381 8891
TIME...MOT...LOC 1941Z 318DEG 6KT 3376 8889 3365 8899

NF

The radar

The Columbus AFB radar (KGWX), 80 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
August 16, 2:08 PM CST
Where
Oktibbeha County, 0.58 mi W of Maben
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
33.550, -89.090

A tree was blown down on a power line off of Highway 15 in Maben.

Thunderstorm Wind, Rankin

When
August 16, 3:00 PM CST
Where
Rankin County, 2.27 mi NW of Rankin
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
32.301, -89.950

A few trees were blown down along Stratford Drive.

Thunderstorm Wind, Rankin

When
August 16, 3:30 PM CST
Where
Rankin County, 0.62 mi SE of Lakeland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.213, -90.163

Multiple power lines were blown down on Highway 49 in Richland. Highway 49 southbound was closed. Power lines and a tree were blown down at Old Highway 49 and Southgate Drive.

Thunderstorm Wind, Winston

When
August 16, 3:39 PM CST
Where
Winston County, 3.21 mi WSW of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
33.110, -89.100

Multiple large limbs and a tree were blown down on the southwest side of Louisville.

Thunderstorm Wind, Covington

When
August 16, 4:35 PM CST
Where
Covington County, 3.37 mi NE of Gandsi
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.606, -89.461

A few trees were blown down around Stringer and Frank Speed roads.

Thunderstorm Wind, Smith

When
August 16, 5:09 PM CST
Where
Smith County, Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.830, -89.430

A tree was blown down across Highway 37.

Thunderstorm Wind, Jefferson Davis

When
August 16, 5:18 PM CST to 5:23 PM CST
Where
Jefferson Davis County, 5.08 mi ESE of Terrell to Bassfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.539, -89.658

A tree was blown down across Willie Fortenberry Road. A few more trees were blown down on the northwest side of Bassfield.

Flash Flood, Jefferson Davis

When
August 16, 6:22 PM CST to 8:00 PM CST
Where
Jefferson Davis County, 2.95 mi E of Bassfield to 2.95 mi ESE of Bassfield
Cause
Heavy Rain
Property damage
$7,000
Reported by
Public
Coordinates
31.500, -89.700

Water covered a few roads just east of Bassfield.

Flash Flood, Jones

When
August 17, 1:30 PM CST to 3:00 PM CST
Where
Jones County, Laurel to 1.25 mi ENE of Laurel
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.700, -89.130

A few roads were flooded in Laurel.

Thunderstorm Wind, Rankin

When
August 17, 3:58 PM CST
Where
Rankin County, 0.69 mi N of Gulde
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.310, -89.850

A tree was blown down just off of Highway 80 a few miles west of Pelahatchie.

Tornado, Madison

When
August 17, 4:03 PM CST to 4:10 PM CST
Where
Madison County, 0.93 mi WNW of Madison Campbell Arp to 1.13 mi NE of Madison Campbell Arp
Rating
EF1
Path length
1.7 mi
Path width
250 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.435, -90.115

This tornado began just north of the intersection of Trailwood Dr and Arlington Cir where a pine tree was blown onto a home. The tornado continued through a small wooded area behind Saint Matthew`s Church on Old Canton Rd where a few large limbs were broken off multiple trees. Playground equipment at the church also sustained considerable damage. A few Bradford Pear trees were also snapped at the entrance to the church. The tornado then crossed Old Canton Rd and onto Bruce Campbell Field. Here, two hangers and a building sustained damage. A brick facade collapsed on the exterior of one hanger and the other sustained minor damage to the sheet metal roofing and the hanger doors were blown off their tracks. Two metal support beams in the ceiling were also bent. The tornado passed just a few yards to the right of the airport`s AWOS which recorded a 97mph wind gust. The tornado continued on an ENE track passing through another wooded area strengthening before entering the Sandalwoods subdivison. Numerous trees were uprooted and snapped in this wooded area. The tornado reached peak intensity as it crossed Peachtree Ln, RedbudLn, and Wintergreen Rd. Here, numerous trees were snapped and uprooted and multiple homes sustained structural damage from falling trees. A few homes also sustained minor roof damage unassociated with the trees. The tree damage in Sandalwoods was consistent with 95-105 mph winds. The tornado began to quickly weaken as it crossed Rice Rd where a few large limbs were snapped from trees. The tornado dissipated in a small wooded area east of Rice Rd and north of Village Dr. The maximum wind speed with this tornado was 105mph.

Flash Flood, Hinds

When
August 17, 4:15 PM CST to 6:30 PM CST
Where
Hinds County, 2.37 mi NNE of Jackson to 2.33 mi NNE of Jackson
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.361, -90.152

The intersection of Garvin Street and McWillie Drive was flooded.

Thunderstorm Wind, Webster

When
August 17, 4:20 PM CST
Where
Webster County, 2.82 mi NNW of Eupora Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.570, -89.330

A tree was blown down on Center Road.

Flash Flood, Madison

When
August 17, 4:30 PM CST to 6:30 PM CST
Where
Madison County, 0.58 mi E of Madison to 1.23 mi E of Madison
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.470, -90.090

Two homes were flooded, 1 in Hunters Point and 1 in Highland Ridge subdivisions.

Thunderstorm Wind, Choctaw

When
August 17, 4:45 PM CST
Where
Choctaw County, 0.76 mi SW of Ackerman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.312, -89.179

A tree was blown down on a power line on West Main Street near the DHS office.

Flash Flood, Hinds

When
August 17, 4:49 PM CST to 6:30 PM CST
Where
Hinds County, 2.71 mi NE of Jackson to 2.59 mi S of Longaloo
Cause
Heavy Rain
Property damage
$3,000
Reported by
Social Media
Coordinates
32.360, -90.140

Water covered the intersection of Ridgewood Road and Wilhurst Street.

Thunderstorm Wind, Clarke

When
August 18, 12:20 PM CST
Where
Clarke County, 2.9 mi NNW of Enterprise
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.217, -88.843

A tree was blown down on County Road 373.

Lightning, Clarke

When
August 18, 12:30 PM CST
Where
Clarke County, 0.91 mi SW of De Soto
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.960, -88.730

A vehicle was struck by lightning at US 45 and County Road 261.

Flash Flood, Forrest

When
August 18, 3:10 PM CST to 5:15 PM CST
Where
Forrest County, 0.59 mi E of Hattiesburg to 0.58 mi ENE of Hattiesburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
31.320, -89.310

There was flash flooding on Mamie Street in Hattiesburg.

Thunderstorm Wind, Forrest

When
August 18, 3:30 PM CST
Where
Forrest County, 1.83 mi ENE of Hattiesburg
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.327, -89.290

A tree was blown down across Main Street.

Flash Flood, Forrest

When
August 18, 4:12 PM CST to 5:15 PM CST
Where
Forrest County, 1.82 mi SW of Petal to 1.07 mi SSW of Petal
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.330, -89.290

Several roads were flooded around Hattiesburg.

Thunderstorm Wind, Adams

When
August 18, 7:55 PM CST
Where
Adams County, 2.2 mi WNW of Johnsville
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
31.566, -91.352

One tree was blown down on Morgantown Road by thunderstorm outflow winds.

Flash Flood, Washington

When
August 19, 10:30 AM CST to 11:00 AM CST
Where
Washington County, 0.69 mi N of Greenville to 1.5 mi WSW of Magenta
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.410, -91.050

Multiple streets were flooded in Greenville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyThe tornado archive for Mississippi, 2018Warnings in Mississippi, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768414, 768415, 768416, 768418, 768419, 768421, 768422, 768424, 768429, 768494, 768431, 768498, 768442, 768477, 768444, 768481, 768445, 768446, 768475, 768448, 768473, 768452, 768462.